Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 238, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 2020, 3:00 PM MDT for Las Animas County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2020, 3:00 PM MDT (21:00 UTC)
- Expired
- Aug 29, 2020, 3:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -536 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038
WUUS55 KPUB 292100
SVRPUB
COC071-292145-
/O.NEW.KPUB.SV.W.0238.200829T2100Z-200829T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
300 PM MDT Sat Aug 29 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Las Animas County in southeastern Colorado...
* Until 345 PM MDT.
* At 300 PM MDT, a severe thunderstorm was located 10 miles east of
Branson, or 21 miles north of Des Moines, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Las Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 10379 3724 10344 3700 10337 3700 10378
TIME...MOT...LOC 2100Z 255DEG 7KT 3706 10370
HAIL...1.25IN
WIND...60MPH
$$
kam2 follow-up statements
378
WWUS55 KPUB 292126
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
326 PM MDT Sat Aug 29 2020
COC071-292145-
/O.CON.KPUB.SV.W.0238.000000T0000Z-200829T2145Z/
Las Animas CO-
326 PM MDT Sat Aug 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...
At 325 PM MDT, a severe thunderstorm was located 16 miles east of
Branson, or 23 miles northeast of Des Moines, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Las Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10370 3715 10366 3724 10344 3700 10337
TIME...MOT...LOC 2125Z 285DEG 18KT 3703 10358
HAIL...1.00IN
WIND...60MPH
$$
kam797
WWUS55 KPUB 292142
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
342 PM MDT Sat Aug 29 2020
COC071-292151-
/O.EXP.KPUB.SV.W.0238.000000T0000Z-200829T2145Z/
Las Animas CO-
342 PM MDT Sat Aug 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS COUNTY
WILL EXPIRE AT 345 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3700 10370 3715 10366 3724 10344 3700 10337
TIME...MOT...LOC 2141Z 255DEG 7KT 3704 10355
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:47 PM MDT, 13 minutes earlier.
Area forecast discussion, Aug 29, 2:47 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 247 PM MDT Sat Aug 29 2020 .SHORT TERM...(This evening through Sunday) Issued at 246 PM MDT Sat Aug 29 2020 Currently... at 2 PM...a broken line of strong to isolated svr thunderstorms were along the mtns/plains interface. These storms were associated with a short wave moving east across the state of Colorado. elsewhere, more isolated storms were over the remainder of the mtns with a few high based showers over the far eastern plains. SPC mesoanalysis was showing marginal deep layer shear mainly south of US50 of about 20-25 kts. Mean layer CAPE was running about 500- 1000 Joules. Rest of today into this early evening... Convective line will continue to move east out onto the plains. SPC has already issued an MD for the region indicating the potential for a blue box for the area. CAPE is fcst to increase to 1000-1500 Joules and shear to increase to 25 to 30 knts, so we will likely see a few more severe storms over the area later this afternoon, Greatest threat still appears to be over Las Animas and Baca counties. Over the remainder of the fcst area storms will be more isolated, with the activity likely ending in the mtns by early evening. Tonight... Storms over the plains will likely clear the state line by early evening hours, with clearing skies thereafter. Low tonight will generally be in the 50s plains and 40s valleys. Tomorrow... Activity tomorrow prior to 6 pm should remain in the mountains, especially along the CONTDVD. Overall it looks to be rather dry and warm, and any storms will likely be high based. SPC has the far eastern plains is a marginal risk over the far eastern plains, but if any activity should develop, it will likely occur after 6 pm. With downslope flow tomorrow, temperatures will rebound quite a bit and I expect we will see max temps reaching into the L90s most of the plains with 80s just east of the mtns. Valleys will see temps approaching 80F. .LONG TERM...(Sunday night through Saturday) Issued at 246 PM MDT Sat Aug 29 2020 ...Active Weather Expected Through Tuesday... Sunday night through Tuesday...An upper trough sweeps across Canada and the northern Rockies on Sunday, pushing a cold front down across WY and into CO Sunday evening. Another lobe of energy rotating around the larger low pressure center will drop south out of the Pacific NW on Mon, strengthening and crossing Colorado late Mon through Tue. Isolated convection is forecast across the eastern mts and plains Sun evening, ans as the previous forecaster noted, the dryline lurking right along the CO and KS border will mean lingering convection over the east late with the possibility of a strong storm or two. Activity ramps up once again Mon aftn over the higher terrain and I-25 corridor, before increasing in coverage and strength Mon night through the first half of Tue. Activity will then begin tapering off Tue night as the upper trough continues pushing southeast into the panhandles. Temperatures are forecast to be much cooler through Tue, with highs in the 70s to around 80F for most areas both days, and a dusting of snow for the peaks of the central mts is within range for Mon night. Wednesday through Saturday...An upper ridge builds back into the Great Basin and Four Corners region for the second half of the week, with gradual warming and generally dry conditions expected. There will be an isolated shot for showers and a thunderstorm or two each aftn and eve, mainly over the higher terrain and Raton Mesa. Temps will warm into the upper 70s to mid 80s for the high valleys each day, while the plains will climb into the upper 70s to mid 80s Wed through Fri, and 80s to lower 90s for Sat. Moore && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 246 PM MDT Sat Aug 29 2020 A few storms will move through during the mid afternoon but should clear the TAF sites prior to the 00 UTC issuance times. Cant rule out a straggling storm, but odds are the activity will be east of KCOS and KPUB by 00 UTC. Otherwise, anticipate VFR next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...HODANISH
Hazardous weather outlook, Aug 29, 11:39 AM MDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1139 AM MDT Sat Aug 29 2020 COZ058>089-093>099-301745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1139 AM MDT Sat Aug 29 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight One or two severe storms will be possible today over the plains, with the best chance of severe storms south of highway 50. Hail up to the size of ping pong balls and wind gusts to 65 mph will be possible. Showers and thunderstorms were moving across the Continental Divide at noon time. These storms will move across the San Luis Valley and the southern mountains early this afternoon and will move across the I-25 corridor between 2 and 5 pm. They will then continue moving east across the plains later this afternoon, and across the far eastern plains this evening. The best instability and wind shear was noted over the far southeast plains, south of highway 50, and it is in this location where the best chance of severe storms will be later today and this evening. In addition, all thunderstorms will be capable of locally heavy rain, wind gusts to 45 mph and dangerous cloud to ground lightning. If a strong storm moves across the burn scars, flash flooding will be possible. The best chance fro strong storms in the mountains will be between 1 pm and 4 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are expected across much of the area on Sunday, with the best coverage being over the mountains. The main risks with storms on Sunday will be lightning and wind gusts to around 45 mph. A stronger storm or two will be possible over the far eastern plains, near the Kansas border. Hail up to 1 inch in diameter and wind gusts to 60 mph are possible with these storms. Although heavy rainfall is not expected to be as widespread on Sunday, there is the potential for flash flooding over the newer burn scars if a storm develops over one. A rather strong pacific weather system will move across the region late Monday and Tuesday. Over the plains and valleys, this system will bring showers and thunderstorms to the region. This system may also bring a dusting of snow to the highest mountain tops Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible late this afternoon and evening over the southeast plains, with the greatest threat over the far southeast plains south of highway 50. Hodanish
In the hours before
Special weather statement, Aug 29, 1:33 PM MDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Pueblo CO 133 PM MDT Sat Aug 29 2020 COZ074-088-292015- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 133 PM MDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 215 PM MDT... At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near Gulnare, or 13 miles northwest of Trinidad, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Trinidad. LAT...LON 3729 10476 3739 10470 3741 10437 3717 10445 TIME...MOT...LOC 1933Z 292DEG 14KT 3732 10466 kam
Special weather statement, Aug 29, 1:59 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Pueblo CO 159 PM MDT Sat Aug 29 2020 COZ087-292045- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 159 PM MDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 245 PM MDT... At 159 PM MDT, Doppler radar was tracking a strong thunderstorm near Walsenburg, or 14 miles east of Spring Burn Scar north of Highway 160, moving southeast at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Walsenburg. LAT...LON 3763 10497 3773 10492 3769 10456 3748 10477 TIME...MOT...LOC 1959Z 298DEG 5KT 3765 10487 kam
Special weather statement, Aug 29, 2:23 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Pueblo CO 223 PM MDT Sat Aug 29 2020 COZ086>088-292115- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 223 PM MDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 315 PM MDT... At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Walsenburg, or 30 miles south of Pueblo, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Huerfano, north central Las Animas and southeastern Pueblo Counties. LAT...LON 3778 10477 3790 10469 3790 10424 3762 10435 TIME...MOT...LOC 2023Z 284DEG 16KT 3783 10461 kam
Special weather statement, Aug 29, 2:32 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT Sat Aug 29 2020
COZ074-088-094-292115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
232 PM MDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 315 PM MDT...
At 232 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorm over Starkville, or near Trinidad, moving east at 25
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Trinidad, Aguilar, Cokedale, Starkville, Gulnare, Model, Hoehne,
Tyrone and Trinchera.
LAT...LON 3717 10463 3738 10480 3753 10403 3700 10400
3700 10462
TIME...MOT...LOC 2032Z 278DEG 21KT 3708 10452
kamSpecial weather statement, Aug 29, 2:49 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Pueblo CO 249 PM MDT Sat Aug 29 2020 COZ094-292130- Eastern Las Animas County CO- 249 PM MDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 330 PM MDT... At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Branson, or 19 miles north of Des Moines, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Las Animas County. LAT...LON 3707 10384 3724 10339 3700 10332 3700 10382 TIME...MOT...LOC 2049Z 255DEG 7KT 3704 10373 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:16 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 28, 7:10 PM MDT | Special Weather Statement | PUB | Baca | 50 min |
| Aug 28, 7:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 38 min |
| Aug 28, 8:03 PM MDT | Special Weather Statement | PUB | Baca, Bent | 42 min |
| Aug 28, 8:45 PM MDT | Special Weather Statement | PUB | Bent, Prowers | 45 min |
| Aug 28, 8:58 PM MDT | Flash Flood Warning | PUB | Baca, Bent, Las Animas | 3 hr |
| Aug 28, 9:25 PM MDT | Special Weather Statement | PUB | Prowers | 50 min |
| Aug 29, 1:33 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| Aug 29, 1:45 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 45 min |
| Aug 29, 1:59 PM MDT | Special Weather Statement | PUB | Huerfano | 46 min |
| Aug 29, 2:10 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| Aug 29, 2:23 PM MDT | Special Weather Statement | PUB | Huerfano | 52 min |
| Aug 29, 2:28 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 19 min |
| Aug 29, 2:32 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Aug 29, 2:49 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| Aug 29, 3:43 PM MDT | Special Weather Statement | PUB | 47 min | |
| Aug 29, 3:48 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 19 min |
| Aug 29, 4:04 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| Aug 29, 4:44 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.